Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 6, 2021

NWS Great Falls, MT issued this special weather statement at Aug 6, 2021, 3:48 PM MDT. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 3:48 PM MDT (21:48 UTC)
Expired
Aug 6, 2021, 4:15 PM MDT
In force
27 min
Issued by
NWS Great Falls, MT
Hail
0.25 in
Wind
30

The radar

The Pocatello radar (KSFX), 214 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.8 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WWUS85 KTFX 062148
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
348 PM MDT Fri Aug 6 2021
 
MTZ015-055-062215-
Madison MT-Gallatin MT-
348 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of southeastern Madison
and south central Gallatin Counties through 415 PM MDT...

At 347 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Divide Lake to 17 miles southwest of
Crescent Lake to 9 miles northwest of Henrys Lake. Movement was south
at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
West Yellowstone and Yellowstone Village. 

This includes the following highways...
 Highway 191 between mile markers 1 and 10.
 Highway 287 between mile markers 1  and 8 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

If on or near Hebgen Lake, get out of the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4468 11127 4473 11132 4473 11136 4475 11138
      4471 11141 4472 11148 4480 11152 4499 11138
      4499 11110 4467 11110 4465 11127
TIME...MOT...LOC 2147Z 343DEG 8KT 4488 11103 4492 11128 4485 11140
4477 11148

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

CMC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:51 PM MDT, 57 minutes earlier.

Area forecast discussion, Aug 6, 2:51 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
251 PM MDT Fri Aug 6 2021

.SYNOPSIS...
A few thunderstorms will move through Southwest MT this evening,
while dry conditions are expected across the entire region on
Saturday. It will continue to be very warm on Saturday, but a
strong cold front will move across the area on Sunday, bringing
in rain and cooler temperatures. However, it turns warm and dry
again by late next week.

&&

.DISCUSSION...
Tonight through Saturday...Expect showers/thunderstorms this
evening, mostly south of a Helena to Lewistown line. The storms
will be slow moving, so heavy rainfall will be possible in
isolated areas. Otherwise, lightning will be the main impact. One
more very warm day is expected on Saturday, with afternoon highs
around 90 degrees. The region will be in-between storm systems, so
generally dry conditions are expected on Saturday across the
area.

Sunday through Monday...A summer storm will move across the region
on Sunday. Expect a cold front to move through the area from west
to east, mostly late Sunday morning through Sunday afternoon. Most
of the precipitation will fall for areas north of I-90. Some
rainfall amounts of 1 to 1.5 inches will be possible along the
Rocky Mountain Front and along the Hi-line area. Additionally, it
will be windy, especially over Southwest MT. Temperatures are
likely to fall into the 60s and lower 70s behind the front. Some
snowflakes can't be ruled out at the highest peaks, generally
above 8000 feet. Below normal temperatures continue on Monday, as
precipitation ends.

Tuesday through Friday...Overall expect a significant warming
trend for the middle/later portions of next week. Afternoon highs
could be 4 to 8 degrees warmer than currently forecast should the
warmer models pan out. Generally dry conditions expected as well
across the region. Brusda

&&

.AVIATION...
1045 AM MDT Fri Aug 6 2021 (06/18Z TAF period)

Overall VFR conditions are expected across much of the region
during the period, smoke will limit distant visibility and could
reduce to some MVFR conditions at times. Additionally, a few
thunderstorms are expected this afternoon/evening, mostly over
Southwest MT, with some short periods of MVFR conditions possible
in/near any thunderstorm activity. Distant mountains/passes will
be obscured at times by smoke. Brusda

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...
Expect an increase in surface winds and lower humidity on
Saturday, but no fire weather highlights are planned for at this
time.

For Sunday, it will be windy over the region, along with low
humidity ahead of a strong cold front. Expect a surface wind shift
to the north behind the front. Thus a fire weather watch has been
issued for fire Zone 118, as that region has the highest
potential for critical fire weather conditions. Up to 1 inch of
rain will fall over much of North Central MT on Sunday, with much
lesser amounts further south.

However, after a cool day Monday, expect a return to hot
temperatures and mostly dry conditions by late next week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  89  59  76 /  10   0   0  80
CTB  57  82  54  63 /   0   0  10  90
HLN  59  91  60  84 /  20   0   0  80
BZN  51  88  53  87 /  30   0  10  40
WYS  41  75  42  78 /  60  10   0  10
DLN  48  83  51  81 /  30   0   0  40
HVR  62  90  60  79 /  10   0   0  50
LWT  56  87  57  83 /  30   0  10  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
Helena and Townsend Ranger Districts of the Helena National
Forest.

Fire Weather Watch from Sunday afternoon through Sunday evening
Deerlodge/Western Beaverhead National Forest.

Fire Weather Watch from Sunday afternoon through Sunday evening
Eastern Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 6, 1:40 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
140 PM MDT Fri Aug 6 2021

MTZ008-062045-
Beaverhead MT-
140 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of south central
Beaverhead County through 245 PM MDT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Lima, or 35 miles southwest of Dillon, moving
south at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Beaverhead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4456 11304 4458 11306 4485 11305 4488 11284
      4457 11271 4455 11305
TIME...MOT...LOC 1940Z 354DEG 15KT 4474 11292

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 6, 2:13 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Great Falls MT
213 PM MDT Fri Aug 6 2021

MTZ008-015-062115-
Madison MT-Beaverhead MT-
213 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of south central Madison
and southeastern Beaverhead Counties through 315 PM MDT...

At 212 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles south of Virginia City to 7 miles
northwest of Lima to 16 miles east of Leadore. Movement was southeast
at 10 mph.

HAZARD...Winds in excess of 30 mph and pea-size to half-inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lima, Dell and Snowline.

This includes Interstate 15 between mile markers 8 and 33 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4446 11297 4451 11302 4452 11301 4455 11305
      4456 11304 4460 11308 4464 11305 4474 11312
      4510 11199 4489 11168 4455 11256
TIME...MOT...LOC 2012Z 326DEG 12KT 4497 11193 4470 11271 4465 11304

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 6, 3:09 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
309 PM MDT Fri Aug 6 2021

MTZ008-015-062145-
Madison MT-Beaverhead MT-
309 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of south central Madison
and southeastern Beaverhead Counties through 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles northwest of Henrys Lake to 11 miles
north of Lima to 24 miles west of Monida to 16 miles southeast of
Gilmore. Movement was south at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lima, Dell, Bannack Pass and Snowline.

This includes Interstate 15 between mile markers 2  and 24 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4440 11289 4441 11294 4445 11300 4448 11300
      4491 11251 4499 11174 4480 11152 4467 11206
      4447 11257 4449 11260 4450 11274 4444 11283
      4438 11282 4436 11284
TIME...MOT...LOC 2108Z 357DEG 5KT 4491 11174 4479 11251 4459 11281
4435 11296

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 6, 3:19 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
319 PM MDT Fri Aug 6 2021

MTZ050-051-062145-
Fergus MT-Judith Basin MT-
319 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of southeastern Judith
Basin and southwestern Fergus Counties through 345 PM MDT...

At 318 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Stanford to 20 miles south of
Hobson. Movement was east at 5 to 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sapphire Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4669 10966 4670 10982 4675 10996 4674 11003
      4675 11005 4671 11015 4672 11020 4671 11023
      4675 11032 4695 11033 4696 11008 4678 10988
TIME...MOT...LOC 2118Z 289DEG 12KT 4691 11027 4672 11003

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 6, 3:37 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
337 PM MDT Fri Aug 6 2021

MTZ012-054-062230-
Cascade MT-Meagher MT-
337 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of north central
Meagher and southeastern Cascade Counties through 430 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles southeast of Cascade, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4696 11134 4710 11132 4705 11086 4689 11088
TIME...MOT...LOC 2136Z 280DEG 16KT 4702 11125

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 6, 3:48 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
348 PM MDT Fri Aug 6 2021

MTZ015-055-062215-
Madison MT-Gallatin MT-
348 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of southeastern Madison
and south central Gallatin Counties through 415 PM MDT...

At 347 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Divide Lake to 17 miles southwest of
Crescent Lake to 9 miles northwest of Henrys Lake. Movement was south
at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Yellowstone and Yellowstone Village.

This includes the following highways...
 Highway 191 between mile markers 1 and 10.
 Highway 287 between mile markers 1  and 8 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Hebgen Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4468 11127 4473 11132 4473 11136 4475 11138
      4471 11141 4472 11148 4480 11152 4499 11138
      4499 11110 4467 11110 4465 11127
TIME...MOT...LOC 2147Z 343DEG 8KT 4488 11103 4492 11128 4485 11140
4477 11148

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CMC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:16 PM MDTSpecial Weather StatementTFXLewis and Clark, Meagher29 min
Aug 5, 6:24 PM MDTSevere Thunderstorm WarningTFXLewis and Clark36 min
Aug 5, 6:47 PM MDTSpecial Weather StatementTFXCascade, Judith Basin, Meagher, Teton58 min
Aug 5, 7:31 PM MDTSpecial Weather StatementTFXBeaverhead29 min
Aug 5, 8:15 PM MDTSpecial Weather StatementTFX30 min
Aug 5, 9:34 PM MDTSpecial Weather StatementTFXBeaverhead26 min
Aug 6, 1:01 PM MDTSpecial Weather StatementTFXBeaverhead59 min
Aug 6, 1:40 PM MDTSpecial Weather StatementTFXBeaverhead65 min
Aug 6, 2:21 PM MDTFire Weather WatchTFXBroadwater, Gallatin, Jefferson, Lewis and Clark, Meagher20 hr
Aug 6, 3:19 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Aug 6, 3:37 PM MDTSpecial Weather StatementTFXCascade53 min
Aug 6, 4:10 PM MDTSpecial Weather StatementTFX65 min
Aug 6, 4:25 PM MDTSpecial Weather StatementTFXFergus35 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.